Texas, 2007

Ice Storm and Winter Weather in Texas, January 12 to 14, 2007

January 12 to 14, 2007 · NWS LUB · 22 events in 22 counties and zones

A bitterly cold arctic air mass moved into the South Plains region of west Texas during the daytime hours on the 12th. A potent upper level system moving down from the Rockies provided the lift needed for a prolonged period of wintry precipitation which began during the evening hours of the 12th and persisted through much of the 14th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
68
Property damage
$730,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A bitterly cold arctic air mass moved into the South Plains region of west Texas during the daytime hours on the 12th. A potent upper level system moving down from the Rockies provided the lift needed for a prolonged period of wintry precipitation which began during the evening hours of the 12th and persisted through much of the 14th. Because of the shallow nature of the arctic air mass, precipitation in the form of freezing rain and freezing drizzle was the dominant precipitation type. This led to several locations across the South Plains region receiving between one quarter and one inch of ice accumulations. |Approximately 245 auto-accidents were attributed to the ice build-up. Lubbock authorities reported 185 wrecks on city streets alone. Two persons were killed on the icy highways, and at least nine others suffered serious injuries in weather related traffic accidents. More than forty people sought treatment at Lubbock hospitals for fall-related injuries attributed to the storm. |Power outages became widespread in many rural areas during the afternoon and evening hours of the 14th when wind speeds increased in the wake of the departing storm system, and ice coated utility lines broke. Although the total number of residences without power was not known, one utility company reported that seventy-five percent of its customers were affected over a twelve county area. Total damages across the region approached $750,000.|In addition, more than 200 churches across the region canceled Sunday services on the 14th, and many flights were canceled at Lubbock's Preston Smith International Airport.

A list of reported ice accumulations are as follows: 1/8 inch at Dickens (Dickens County), 1/8 inch at Matador (Motley County), 1/4 inch at Lorenzo (Crosby County), 1/2 inch at Muleshoe (Bailey County), 1/2 inch at Morton (Cochran County), 1/4 inch at Guthrie (King County), 1/4 inch at Paducah (Cottle County), 1/4 inch at Ropesville (Hockley County), 1/2 inch at Levelland (Hockley County), 1/4 inch at Silverton (Briscoe County), 1/4 inch at Lubbock (Lubbock County), 1/2 inch at Farwell (Parmer County), 1/4 inch at Dimmitt (Castro County), 1/4 inch at Tulia (Swisher County), 1/2 inch at Littlefield (Lamb County), 1/2 inch at Plains (Yoakum County), 1/4 inch at Brownfield (Terry County), 1/2 inch at Tahoka (Lynn County), 1/2 inch at Memphis (Hall County), 1/2 inch at Childress (Childress County), 1/2 inch at Crosbyton (Crosby County), 1.0 inch at Earth (Lamb County), and 1.0 inch at Hale Center (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 12, 3:31 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jan 12, 3:31 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CST FRI JAN 12 2007

.SHORT TERM...
LIGHT DRIZZLE/FREEZING DRIZZLE AND FOG IS BEING WIDELY REPORTED
ACROSS THE CWA THIS AFTN. BAND OF LIGHT TO MODERATE RAIN ACROSS THE
ROLLING PLAINS HAS SLOWLY SHIFTED EASTWARD...WITH THE WESTERN EDGE
STILL LOCATED ACROSS THE EASTERN PORTIONS OF STONEWALL AND KING
COUNTIES. BEHIND THE COLD FRONT...TEMPS HAVE STEADILY DROPPED TODAY
WITH WTXM OBS SHOWING JUST A FEW LOCATIONS STILL ABOVE FREEZING FROM
AROUND TAHOKA TO THE NM STATE LINE. WTXM 18Z SOUNDING OUT AT REESE
CENTER SHOWED A LARGE WARM NOSE BETWEEN 800 AND 700 MB WITH A VERY
SHALLOW SATURATED LAYER UNDERNEATH.

ALOFT...WATER VAPOR IMAGERY SHOWS THE MAIN UPPER LOW STILL MOVING
SOUTHEAST THROUGH THE GREAT BASIN WITH A PRONOUNCED SHORTWAVE TROUGH
RAPIDLY APPROACHING WTX FROM NEW MX/NRN OLD MX.

REGIONAL PROFILERS SHOW THAT MID-LVL WINDS HAVE BACKED SLIGHTLY
AHEAD OF APPROACHING SHTWV TROUGH. THE LIFT FROM THE TROUGH SHOULD
SPREAD ACROSS WTX TONIGHT...12Z NAM SHOWS BEST H7 OMEGA AND H5-H3
DIV-Q LOCATED ACROSS THE WESTERN CWA. THE QG LIFT IS NOT PROGGED TO
BE OVERLY IMPRESSIVE THOUGH. ADDITIONALLY...ISENTROPIC FIELDS SHOW
30-40KT LOW-LVL FLOW PRODUCING WAA IN THE 295-310K LAYER OR SO
ACROSS WTX WHICH WILL LEAD TO SOME DEEP IF NOT STRONG LIFT. DESPITE
THE DEEP LIFT...FCST SOUNDINGS KEEP THE SATURATED LAYER FAIRLY
SHALLOW THROUGH SAT MORN WHICH ARGUES FOR THE MAJORITY OF THE PRECIP
TO STAY FZDZ OR LIGHT FZRA. THUS HAVE BACKED OFF SOMEWHAT IN THE
QPF/ICE ACCUM GRIDS AND NO LONGER ANTICIPATE THAT WE WILL REACH 1/4
INCH ICE ACCUMULATION FOR A ICE STORM WARNING. WILL ISSUE A FREEZING
RAIN ADVISORY WITH THIS PACKAGE TO COVER THE ENTIRE CWA. THAT BEING
SAID...WE STILL MAY END UP APPROACHING WARNING CRITERIA IN SOME
AREAS...AND POSSIBLE THAT THE ADVISORY COULD BE UPGRADED TO A
WARNING IN SPOTS.

AFTER THE TROUGH AXIS PASSES SAT MORN...WE SHOULD SEE PRECIP
COVERAGE DECREASE DURING THE MORNING DUE TO WEAK SUBSIDENCE BEHIND
THE TROUGH AND DIMINISHING ISENTROPIC LIFT AS LOW-LVL WINDS VEER TO
THE SW. HOWEVER..GIVEN POSSIBILITY OF SLOWER EVOLUTION OF UPPER-LVL
FEATURES AND RENEWED WEAK LIFT IS SW FLOW ALOFT...FEEL THAT AT THIS
POINT CONTINUING THE ADVISORY THROUGH 6 PM IS THE BEST COURSE.

DUE TO THE STRENGTH OF THE COLD AIR MASS...CLOUD COVER...FOG AND
PRECIP DO NOT EXPECT MUCH OF A DIURNAL WARMUP FOR SAT AND HAVE
SIGNIFICANTLY UNDERCUT MOS HIGH TEMP GUIDANCE. FEEL THAT THE ENTIRE
CWA SHOULD BE AT OR BELOW FREEZING ALL DAY.

.LONG TERM...
WITH THE MAIN UPPER LOW STILL YET TO PASS...WE WONT BE OUT OF THE
WOODS SATURDAY NIGHT AND SUNDAY BY ANY MEANS. FOLLOWING A BRIEF
LET-UP PERHAPS LATE SATURDAY...EXPECT LIFT TO INCREASE AGAIN AS AT
LEAST TWO DISTINCT WAVES PASS. THE FIRST LATE SATURDAY EVENING AND
THE SECOND SUNDAY AFTERNOON. THE COLD AIR WILL BE LOCKED IN PLACE
WITH SOUTHWESTERLY OVER-RUNNING CONTINUING AND A WEDGE OF SOLIDLY
WARM AIR OFF THE SURFACE. FORECAST SOUNDINGS CONTINUE TO STRONGLY
SUPPORT PRIMARILY FREEZING RAIN INTO SUNDAY MORNING...BEFORE DEEPER
LAYER COOLING CAUSES A TRANSITION TO SNOW OVER THE NORTHWEST...AND
MIXING PERHAPS WITH SLEET OVER THE EASTERN ZONES. MODEL QPF NUMBERS
ARE HARD TO LATCH ONTO THIS FAR OUT...BUT EVEN SO SUGGEST TOTALS
SATURDAY NIGHT AND SUNDAY WILL BE CLOSE TO WARNING LEVELS OF 0.25
INCHES OF ICE GLAZE. WE WILL CONTINUE THE WINTER STORM WATCH ISSUED
PREVIOUSLY FOR SATURDAY NIGHT AND EARLY SUNDAY...AND EXTEND UNTIL
00Z MONDAY. THE SNOW CHANCES ON THE BACK SIDE COULD TURN OUT A BIT
MORE SIGNIFICANT THAN EARLIER EXPECTED GIVEN THE TRACK OF THE LOW.
FOR NOW...INCREASED SNOW CHANCES TO LIKELY SUNDAY ACROSS THE NORTH
AND NORTHWEST WITH LIGHT ACCUMULATIONS FOR NOW. ALSO EXTENDED SLIGHT
CHANCE OF LIGHT SNOW ALL NIGHT ACROSS EASTERN ZONES SUNDAY NIGHT.
LOWERED HIGHS SUNDAY A CATEGORY OR SO MAINLY OVER SOUTHERN ZONES.

THE ARCTIC AIR WILL DEEPEN AS NOTED ABOVE LATE SUNDAY WITH A BETTER
SOUTHERLY PUSH UNDERWAY FOLLOWING PASSAGE OF THE UPPER LOW. LOWERED
HIGHS A BIT MORE ON MONDAY AND TUESDAY MOST AREAS. SOME AMOUNT OF
WEST OR SOUTHWEST COMPONENT ALOFT APPEARS WILL CONTINUE INTO AND
BEYOND MID WEEK WHICH COULD REQUIRE ADDING PRECIPITATION MENTION
LATER CURRENT DEPICTION REMAINS DRY ON OUR FORECAST AND FROM MOST
FAVORED OUTPUT. PERHAPS A COUPLE OF SHALLOW RE-ENFORCEMENTS OF THE
COLD AIR WILL OCCUR. ONE ESPECIALLY BY THURSDAY AS NORTHERLY
COMPONENT ALOFT EXPECTED TO REMAIN ACROSS THE NORTHERN PLAINS. A
SIGNIFICANT WARM-UP MAY BE DIFFICULT FOR MUCH OF NEXT WEEK.  MCQUEEN

&&

.AVIATION...
CEILINGS UNDER 300 FT...FOG...OCCASIONALLY DENSE....AND THE
DEVELOPMENT OF LIGHT FREEZING PRECIP SHOULD RESULT IN LIFR TO LIFR
CONDITIONS AT THE KLBB AND KCDS TERMINALS THIS EVE AND
OVERNIGHT...WITH A GRADUAL IMPROVEMENT TO IFR/MVFR CONDITIONS SAT
MORN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        18  25  18  21   8 /  50  50  60  60  10
TULIA         17  25  17  21  10 /  50  50  60  70  10
PLAINVIEW     20  25  18  23  11 /  50  50  60  70  10
LEVELLAND     23  31  22  26  14 /  50  50  60  60  10
LUBBOCK       23  29  21  25  13 /  60  60  60  60  10
BROWNFIELD    25  32  24  28  16 /  60  60  60  50  10
CHILDRESS     18  25  20  21  14 /  60  60  70  70  20
SPUR          23  29  23  26  15 /  60  60  70  70  20
ASPERMONT     24  31  25  27  18 /  70  70  70  70  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FREEZING RAIN ADVISORY UNTIL 6 PM CST SATURDAY FOR THE FOLLOWING
ZONES: TXZ021>044.

WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR THE FOLLOWING ZONES: TXZ021>044.

&&

33/05/33
Hazardous weather outlook, Jan 12, 3:42 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CST FRI JAN 12 2007

TXZ021>044-132145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
342 PM CST FRI JAN 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER

THE COMBINATION OF A STRONG COLD FRONT AND AN UPPER LEVEL STORM
SYSTEM WILL RESULT IN WIDESPREAD FREEZING DRIZZLE AND AREAS OF
FREEZING RAIN TONIGHT. ICE ACCUMULATIONS UP TO TWO TENTHS OF AN
INCH ARE POSSIBLE. A FREEZING RAIN ADVISORY HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WATCH HAS BEEN ISSUED FROM SATURDAY NIGHT THROUGH
SUNDAY AFTERNOON. FREEZING RAIN WILL REDEVELOP SATURDAY NIGHT AND
CONTINUE THROUGH SUNDAY MORNING. THE FREEZING RAIN MAY TRANSITION
TO SNOW SUNDAY AFTERNOON. ICE ACCUMULATIONS OF A QUARTER INCH ARE
POSSIBLE BY SUNDAY MORNING. SNOW ACCUMULATIONS ARE ALSO POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 ice storm, 2 winter weather. Local standard time, as filed.

Ice Storm, Hockley

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Hockley forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Ice Storm, Crosby

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Crosby forecast zone
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Ice Storm, Bailey

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Ice Storm, Cochran

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Cochran forecast zone
Reported by
COOP Observer
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Ice Storm, King

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
King forecast zone
Reported by
COOP Observer
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Ice Storm, Cottle

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Ice Storm, Garza

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Garza forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Ice Storm, Briscoe

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Briscoe forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Ice Storm, Lubbock

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Lubbock forecast zone
Injuries
0 direct, 41 indirect
Property damage
$125,000
Reported by
Broadcast Media
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Ice Storm, Parmer

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Parmer forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Ice Storm, Castro

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Castro forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Ice Storm, Lamb

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Lamb forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Ice Storm, Hale

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Hale forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Ice Storm, Yoakum

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Ice Storm, Terry

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Terry forecast zone
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Ice Storm, Lynn

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Lynn forecast zone
Injuries
0 direct, 23 indirect
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Ice Storm, Hall

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Hall forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Ice Storm, Childress

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Childress forecast zone
Reported by
Law Enforcement
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Ice Storm, Swisher

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Swisher forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Motley forecast zone
Reported by
Law Enforcement
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Dickens

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Dickens forecast zone
Reported by
Law Enforcement
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Ice Storm, Floyd

When
January 12, 5:00 PM CST to January 14, 5:00 PM CST
Where
Floyd forecast zone
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Ice Storm, Hockley2007-01-1243MaleVehicle/Towed TrailerIndirect
Ice Storm, Garza2007-01-135FemaleVehicle/Towed TrailerIndirect

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12024, 12026, 12029, 12063, 12064, 12065, 12066, 12067, 12068, 12069, 12070, 12073, 12074, 12075, 12076, 12077, 12079, 12080, 12082, 12084, 12085, 12091.